Winter Weather, Hansford
- When
- December 17, 8:00 PM CST to December 20, 9:00 AM CST
- Where
- Hansford forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
A cold and moist airmass across the Texas panhandle resulted in an extended period of light freezing rain and freezing drizzle and dangerous driving conditions. which resulted in at least fifteen injuries and five fatalities.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A cold and moist airmass across the Texas panhandle resulted in an extended period of light freezing rain and freezing drizzle and dangerous driving conditions. Department of Public Safety officials cited weather as the primary cause of numerous accidents...which resulted in at least fifteen injuries and five fatalities. A young girl was killed after the vehicle she was in rolled over on state Highway 136 about two miles north of Stinnett. One man died when the van he was driving lost control and collided with a tractor-trailer on Interstate 40 East. Another man died when his pickup slid into the center median and rolled over on U.S. Highway 287 about thirteen miles south of Dumas. Two others...including a six-year old boy...were injured. A man died in northern Potter county five miles north of the Canadian River bridge on the southbound lane of U.S. Highway 287 when he lost control of the vehicle and the van rolled several times. Two passengers in the vehicle were injured. A man died when his car collided with a tractor-trailer on Interstate 40 about eleven miles west of Groom. A passenger in the vehicle was injured. A total of five fatal accidents were attributed to the icy weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 17, 2:56 PM CST, 5 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 256 PM CST SAT DEC 17 2005 .DISCUSSION... REINFORCING CANADIAN / ARCTIC COLD FRONT PROGRESSING A BIT FURTHER SOUTH THAN ADVERTISED BY MODELS. EARLY THIS AFTERNOON...THE FRONT WAS LOCATED JUST SOUTH OF A HEREFORD...CANYON...PAMPA...PERRYTON LINE. TEMPS HAVE REMAINED OR FALLEN INTO THE 20S BEHIND THE FRONT...WHERE MID 30S PREVAILED IN ADVANCE OF THE FRONT. AREAS OF FOG / LIGHT DRIZZLE / FREEZING DRIZZLE OR VERY LIGHT SNOW CONTINUES ACROSS PORTIONS OF THE AREA AND WILL LIKELY CONTINUE OVERNIGHT. COLD AIR WILL CONTINUE TO OOZE INTO THE AREA OVERNIGHT AS WINDS BECOME LIGHT AND EASTERLY. WEAK UPSLOPE FLOW ALONG WITH A WEAK DISTURBANCE MAY GENERATE A PERIODS OF LIGHT SNOW SHOWERS...MAINLY ACROSS THE NORTHERN HALF OF THE AREA SUN THRU MON. GFS INDICATING ANOTHER SLIGHTLY STRONGER DISTURBANCE AND MAYBE OUR BEST CHANCE FOR LIGHT SNOW TO MOVE SOUTHEAST ACROSS THE AREA MON NIGHT AND TUES MORNING. THEREFORE..HAVE EXTENDED THE SLIGHT CHC POPS UNTIL 18Z TUE. TEMPS WILL REMAIN COLD THROUGH TUE AS THIS SHORTWAVE WILL BRING AN ADDITIONAL REINFORCEMENT OF COLD AIR. THE WARMUP FORECAST FOR WED THROUGH SAT MAY BE A BIT OVERDONE. GFS INDICATING N/NWLY FLOW ALOFT THRU EARLY THU BEFORE SOME WEAK RIDGING SETTLES IN ACROSS THE AREA FRI. HAVE LOWERED TEMPS WED AND THU TO NEAR OR JUST BELOW GFS NUMBERS. TEMPS LIKELY TO REACH AROUND 50 THU AND INTO THE 5OS FRI AND SAT. NW FLOW MAY RETURN LATE IN THE WEEKEND ALLOWING ANOTHER COLD FRONT PERHAPS KNOCKING TEMPS BACK A BIT. STILL LOOKS DRY AFTER TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 20 29 19 30 / 20 20 20 20 BEAVER OK 18 24 12 33 / 30 30 20 20 BOISE CITY OK 16 23 16 34 / 30 30 20 20 BORGER TX 21 30 20 31 / 20 30 20 20 BOYS RANCH TX 20 29 20 34 / 20 30 20 20 CANYON TX 20 30 22 32 / 20 20 20 20 CLARENDON TX 27 31 22 30 / 20 20 20 20 DALHART TX 19 26 17 33 / 20 30 20 20 GUYMON OK 17 25 15 33 / 30 30 20 20 HEREFORD TX 19 31 20 32 / 20 20 20 20 LIPSCOMB TX 22 27 15 30 / 30 30 20 20 PAMPA TX 24 29 19 30 / 20 30 20 20 SHAMROCK TX 28 31 21 30 / 20 20 20 20 WELLINGTON TX 30 35 23 31 / 20 20 20 20 && .AMA WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 21/09
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 259 PM CST SAT DEC 17 2005 OKZ001>003-TXZ001>020-181200- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 259 PM CST SAT DEC 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE WILL BE A CHANCE OF LIGHT SNOW...FREEZING DRIZZLE...AND FOG ACROSS THE OKLAHOMA AND NORTHERN TEXAS PANHANDLES THIS AFTERNOON AND EVENING. NO ADDITIONAL SNOWFALL ACCUMULATIONS ARE EXPECTED. .DAYS TWO THROUGH SEVEN... THERE WILL BE A CHANCE FOR LIGHT SNOW FROM SUNDAY THROUGH EARLY TUESDAY ACROSS THE OKLAHOMA AND TEXAS PANHANDLES AS MINOR UPPER LEVEL LOW PRESSURE SYSTEMS MOVE ACROSS THE REGION. TOTAL SNOWFALL ACCUMULATIONS OF LESS THAN 2 INCHES WILL BE POSSIBLE DURING THAT PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. WYNNE
The national radar mosaic for the moment the first event began.
20 winter weather. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Roberts | 2005-12-18 | 9 | Female | Vehicle/Towed Trailer | Direct |
| Winter Weather, Potter | 2005-12-19 | 20 | Male | Vehicle/Towed Trailer | Direct |
| Winter Weather, Moore | 2005-12-18 | 75 | Male | Vehicle/Towed Trailer | Direct |
| Winter Weather, Oldham | 2005-12-18 | 21 | Male | Vehicle/Towed Trailer | Direct |
| Winter Weather, Carson | 2005-12-19 | 34 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484022, 5484023, 5484014, 5484028, 5484018, 5484024, 5484025, 5484026, 5484027, 5484010, 5484011, 5484012, 5484013, 5484016, 5484019, 5484021, 5484015, 5484029, 5484020, 5484017.